Skip Navigation LinksHome > Blogs > Neurology News > Synthetic Marijuana Product Associated with Stroke Cases
Neurology News
Follow our Neurology News blog for the most current news on neurologic diseases and research. We want your input! Leave your comments at the end of each article.
Wednesday, November 20, 2013
Synthetic Marijuana Product Associated with Stroke Cases

by Jamie Talan

Synthetic marijuana has been linked to stroke in two siblings who developed symptoms within hours of getting high. This is the first scientific report that links stroke to these synthetic substances that are now on the rise. The report was published in the Nov. 8 online issue of Neurology.



    
One patient was a 26-year old Florida man who made it to the hospital within an hour of smoking and was given tissue plasminogen activator (tPA), which resolved his symptoms. Six months later, his 19-year-old sister smoked synthetic marijuana, also known as spice (or K2), from the same source and experienced severe hemiplegia, sensory loss, and aphasia. She wasn’t taken to the hospital in time to receive tPA, and she is left with severe stroke-related disabilities — right hemiparesis and expressive aphasia.

    
Although they say these two cases comprise their first medical reports linking stroke to the synthetic drug, the clinicians at the University of South Florida have identified several other young stroke victims in the past year whose symptoms emerged on the heels of smoking synthetic marijuana. [Other street names for the synthetic marijuana are fake weed, Yucatan Fire, Skunk, Moon Rocks, Bliss, Black Mamba, Bombay Blue, Blaze, Genie, and Zohai.]

    
“This is the Wild West of pharmacology,” said study author W. Scott Burgin, MD, Cerebral Vascular Division chief and professor of neurology at University of South Florida. There have been dozens of reports showing an increase in cardiovascular symptoms — chest pain, heart attack, tachycardia, and palpitations — and seizures in people who smoke these synthetic forms of marijuana. In addition to cardiovascular and psychiatric symptoms, acute kidney damage has also been associated with synthetic marijuana.

    
There was never any doubt that these two young patients suffered a stroke.

    
Dr. Burgin and Melissa Freeman, MD, a stroke fellow, ordered tests to identify possible causes. In both cases, the brain scans suggested an embolic etiology, which is “consistent with reports of serious cardiac events with spice use,” Dr. Freeman said. They found a large clot in the M1 segment in the 26-year old, and thrombi in multiple insular branches in his sister.

    
The first patient arrived to the emergency room last year with complaints of slurred speech and weakness on the right side of his body. A medical history obtained from his parents came up negative. After he was a bit more coherent and able to speak, he admitted that he had smoked spice an hour before the symptoms started.

    
Six months later, Dr. Burgin had an eerily familiar feeling when he looked at the family of a young girl brought in severely aphasic with significant weakness on her right side. It was the young man’s sister. This time, doctors knew to ask about recent use of spice. Her boyfriend reported that she had used it. The ER staff called state poison control experts and ordered tests to look for a range of compounds found in synthetic marijuana. She tested positive.

     
Dr. Burgin said that they went out of their way to ensure that the brother and sister did not have any known genetic risks for stroke. They also ordered clotting studies, heart tests, and vascular imaging. They suspect that spice produces stroke by means of a cardiac mechanism that is not yet identified. They can’t rule out a neurotoxic mechanism without further study, Dr. Burgin said.

    
Read the full discussion with commentary from neuro-intensivists in our Dec. 5 issue of Neurology Today. For previous coverage of marijuana and stroke, see our archives: http://bit.ly/IgkHT4.

About the Author

Neurology Today